Minnesota, 2018

Hail in Minnesota, July 2, 2018

July 2, 2018 · NWS FGF · 5 events in 4 counties and zones

By the early evening of July 2nd, a stationary frontal boundary had set up in an east-west fashion along the North Dakota and South Dakota border. A weak low level jet helped ignite storms after 7 pm CDT, which lasted until the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of July 2nd, a stationary frontal boundary had set up in an east-west fashion along the North Dakota and South Dakota border. A weak low level jet helped ignite storms after 7 pm CDT, which lasted until the late evening. These storms produced quite a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 7:30 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 2, 7:30 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
830 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 818 PM CDT Mon Jul 2 2018

Severe thunderstorm watch has been issued for SE ND and Wilkin Co
in MN until 2AM. Primary concerns will be winds up to 70mph and
hail up to 2 inches. Activity is slowly organizing and scattered
along a line from Park Rapids MN to near Gwinner ND. Potentially a
couple rounds of convection to watch over the next 5 to 6 hours
with current storms and then storms to the west as they move into
SE ND around midnight.

UPDATE Issued at 646 PM CDT Mon Jul 2 2018

Continuing to sit an wait for convection to develop across the
southern portions of the Red River valley. Given satellite trends
and mesoanalysis isolated to scattered storms should develop in
the next hour or two. Thinking 700mb height rises late this
afternoon have kept activity in check. Agitated CU field in SE ND
showing some enhanced towers over the past hour. Will continue to
monitor. Also will be watching area in SW ND and its evolution for
expansion and or increase of PoPs for the overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 329 PM CDT Mon Jul 2 2018

Afternoon radar and visible satellite observations show lingering
shower activity across the southern River Valley has created a
weak cold pool along the I-94 corridor. This airmass is
characterized by temperatures in the low 70s and dewpoints in the
low 60s, and differentiates a more dry airmass to the north across
eastern North Dakota/northwest Minnesota and a less stable airmass
further south across the tri-state area. Afternoon RAP analysis
additionally show differing air masses with MLCAPE values 500 -
1500 J/kg building across SD/west MN under a strong cap. This
suggests that the more likely area for convective initiation later
today will be focused further south across northeast SD along a
surface warm front evident in afternoon surface obs. With a shear
environment of around 55 knots of effective bulk shear organized
convection is possible in this area.

Recent CAMS show this convection beginning in the 23-01 UTC time
frame and propagating east/northeastward along the southwest
border of the forecast area (roughly from the Wadena to Park
Rapids area). Backed winds at the surface in response to a
deepening surface low to the west along with strengthening mid
level winds due to the nocturnal LLJ may allow low level ESRH
supportive of a tornado threat, though this might be limited by a
multicell storm mode. Hail and strong winds remain the greatest
threat. Finally, some CAMS suggest storms developing along I-94
further west and propagating into the Valley City/Fargo area later
tonight, though the influence of the more stable airmass
currently in place over this region may reduce the chance for
severe storms.

Convection beginning in Montana this evening is expected to
propagate east/northeastward during the overnight hours into
eastern ND/northwest MN through the morning hours. Clearing
conditions mid day Tuesday may allow for enough
insolation/destabilization to allow for a few afternoon
thunderstorms across northwest MN Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 329 PM CDT Mon Jul 2 2018

An active weather pattern through Wednesday night will bring
continued chances for showers and thunderstorms, with a quiet period
from Thursday to Saturday night.

On Tuesday evening, thunderstorms look likely to develop both along
1) the cold front draped along the MT/ND border and 2) along a sfc
front draped from north central MN into western SD. Despite
lingering showers and storms during the day and mid level capping
Tuesday afternoon, there is potential for some discrete cells or
clusters of storms initiating in areas south of Highway 2 Tuesday
afternoon and evening, as moderate to strong surface based
instability and favorable shear develop amidst high temperatures in
the 90s and dew points in the lower 70s. Additionally most models
suggest this activity and/or other activity developing in the
remainder of Dakotas would likely merge into a complex or cluster of
storms Tuesday night along the nose of the low level jet, as surface
low and an upper shortwave push east across the Dakotas.

With this potent setup, the threat for severe weather will persist
Tuesday night into Wednesday, as any remaining complex or cluster
pushes through eastern ND into northern MN. Large hail to 1.5
inches, damaging winds to 60 mph, and a tornado or two are all
possible threats with severe storms. In addition, an unusually moist
environment sets up Tuesday night and Wednesday with precipitable
water values in the 1.5 to 2.5 inch range and in the 95th to 99th
percentile range of NAEFS climatology. This will yield a notable
threat for heavy rain and perhaps flash flooding, particularly with
the overnight thunderstorms.

For Independence Day, additional shower and thunderstorm activity
will remain possible through the day as the aforementioned complex
pushes out of the area and the cold front remains in the region.
Thus rain chances are most likely to impact any morning or mid day
activities as activity gradually exits eastward along and ahead of
the front. Rain chances are expected to exit the immediate Red River
Valley by Wednesday evening, with remaining shower or storm activity
moving out of the northwest quarter of MN Wednesday evening.

For Thursday through Saturday, a quiet weather pattern sets up with
high pressure and ridging aloft. High temperatures will still remain
in the upper 70s to near 90 degrees during this timeframe, but some
relief from humidity will be felt under a drier airmass.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 646 PM CDT Mon Jul 2 2018

Scattered thunderstorms possible across the area and could impact any
TAF site during the next 24 hours though to uncertain to add to
TAF for a specific time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...AM
LONG TERM...BP
AVIATION...JK
Hazardous weather outlook, Jul 2, 3:45 AM CST, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Mon Jul 2 2018

MNZ004>009-NDZ006>008-014>016-054-030945-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Western Walsh County-
445 AM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

A few stray thunderstorms will be possible late tonight, but most
of the severe weather is expected to stay south of the Highway 2
corridor during the next 24 hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for some isolated severe thunderstorms Tuesday
afternoon and night, with hail up to quarters and wind gusts to 60
mph the primary threat. Thunderstorm activity will continue into
Wednesday, although details will depend on how previous day's
thunderstorms play out. Some heavy rainfall will also be possible
Tuesday and into Wednesday with rich moisture flowing into the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

MNZ001>003-013>017-022>024-027>032-040-NDZ024-026>030-038-039-049-
052-053-030945-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-
445 AM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for severe thunderstorms this evening and
overnight, particularly in southeastern North Dakota and west
central Minnesota. Hail of an inch or more will be the primary
threat, although some wind gusts to 60 mph are not out of the
question. Thunderstorms will continue to redevelop for much of the
night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for some scattered severe thunderstorms Tuesday
afternoon and night, with hail of around 1 inch and wind gusts to
60 mph the primary threat, although an isolated tornado is not of
the question. Thunderstorm activity will continue into Wednesday,
although details will depend on how previous day's thunderstorms
play out. Some heavy rainfall will also be possible Tuesday and
into Wednesday with rich moisture flowing into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JR

The radar

The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Becker

When
July 2, 8:04 PM CST
Where
Becker County, 0.84 mi SE of Shoreham
Reported by
Law Enforcement
Coordinates
46.740, -95.890

Multiple funnel cloud reports were received from the Lake Melissa area.

Hail, Clay

When
July 2, 9:22 PM CST to 9:26 PM CST
Where
Clay County, 2.07 mi N of Glyndon
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -96.580

Dime to quarter sized hail fell.

Hail, Norman

When
July 2, 10:04 PM CST
Where
Norman County, 5.17 mi W of Borup
Measured
1.25 in hail
Reported by
Public
Coordinates
47.180, -96.630

Hail, Mahnomen

When
July 2, 10:08 PM CST
Where
Mahnomen County, 6.38 mi SSE of Naytahwaush
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -95.600

Hail, Norman

When
July 2, 10:50 PM CST
Where
Norman County, 0.47 mi E of Sundahl
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -96.190

Dime to quarter sized hail fell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758591, 758593, 758594, 758595, 758596.